Michigan, 2008

Damaging Winds in Michigan, August 1, 2008

August 1, 2008 · NWS DTX · 2 events in 2 counties and zones

An upper level disturbance triggered isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An upper level disturbance triggered isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 2:21 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 1, 2:21 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
321 PM EDT FRI AUG 1 2008

.SHORT TERM...

TAMDAR DATA CONTINUES TO SHOW THE DETROIT METRO AREA CAPPED
(NOTED INVERSION AT 800 MB)...AS DEW POINTS HAVE FALLEN BACK INTO
THE UPPER 50S TO AROUND 60. FARTHER NORTH (NORTH OF I-69)...A FEW
CELLS HAVE GONE UP ALONG A SURFACE TROUGH...WHERE THERE IS A
POCKET OF MID 60 DEW POINTS. SHORTWAVE TROUGH/COLD POOL ALOFT WILL BE
OVERSPREADING SOUTHERN LOWER MICHIGAN THIS EVENING...ALLOWING FOR
SOME LARGE SCALE ASCENT AND MID LEVEL COOLING. OBVIOUSLY...WITH
50+ KNOTS AT 500 MB NOSING INTO SOUTHEAST MICHIGAN AND LOWERING
FREEZING LEVELS...THERE IS A THREAT OF SEVERE WEATHER.
HOWEVER...COVERAGE SHOULD REMAIN LIMITED/ISOLATED WITH THE
AVAILABLE LOW LEVEL MOISTURE...AS SURFACE BASED CAPES WILL
GENERALLY REMAIN IN THE 1000 TO 2000 J/KG. MID LEVEL COOLING/JET
DYNAMICS MAY EVEN ARRIVE A BIT TOO LATE FOR THE SOUTH HALF OF THE
CWA TO SEE MUCH ACTIVITY AT ALL AS THE BOUNDARY LAYER BEGINS TO
QUICKLY COOL AFT 00Z. IN ANY EVENT...NEED TO RESPECT SUCH STRONG
ANOMALY/WIND FIELDS/COLD POOL FOR EARLY AUGUST...AS A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED. ZONES OUT ALREADY.

&&

.LONG TERM...SATURDAY THROUGH NEXT FRIDAY.

HIGH PRESSURE WILL KEEP SATURDAY AND SUNDAY DRY WITH NEAR NORMAL
TEMPERATURES ACROSS SOUTHEAST MICHIGAN.

HIGH PRESSURE WILL THEN MOVE OFF TO THE EAST SUNDAY NIGHT...WITH
SOUTHERLY FLOW ACROSS THE REGION MONDAY AND TUESDAY. TEMPERATURES
WILL RISE TO WELL ABOVE NORMAL WITH THE SOUTHERLY FLOW...AS
TEMPERATURES APPROACH 90 DEGREES ACROSS MUCH OF THE CWA AWAY FROM
LAKE HURON.

SEVERE WEATHER IS A CONCERN MONDAY AS CAPES BUILD UP TO 1000 J/KG
ACROSS THE WESTERN CWA WITH A WEAK LOW THAT MOVES THROUGH THE GREAT
LAKES. HOWEVER THE SEVERE WEATHER POTENTIAL APPEARS TO BE LIMITED
WITH THE FREEZING LEVEL AROUND 13K FEET AND WINDS OF 30 KNOTS OR
LESS BELOW 600 MB.

TUESDAY AND TUESDAY NIGHT LOOKS TO BE THE BETTER CHANCE FOR SEVERE
WEATHER AS CAPES BUILD TO 3000 J/KG WITH A STRONGER LOW TRACKING
THROUGH THE AREA. ALTHOUGH THE WIND FIELD IS WEAK DURING THE
DAY...THE WINDS PICK UP TO 50 KNOTS JUST ABOVE 5K FT LATE IN THE
AFTERNOON AND INTO THE NIGHTTIME HOURS. WITH PRECIPITABLE WATER
VALUES APPROACHING 2 INCHES...HEAVY RAIN AND LOCALIZED FLOODING ARE
ALSO POSSIBLE TUESDAY AND TUESDAY NIGHT.

THE LOW AND ASSOCIATED PRECIP EXIT THE REGION ON WEDNESDAY...WITH
LOWER PRECIP CHANCES. THE LOW WILL BRING COOLER TEMPERATURES TO THE
AREA...AS TEMPERATURES RETURN TO AROUND NORMAL.

PRECIPITATION CHANCES THURSDAY AND FRIDAY BECOME AN ISSUE AS THE
ECMWF/GFS MODELS GENERATE PRECIP WITH SEVERAL WEAK LOWS THAT TRACK
THROUGH THE GREAT LAKES. HOWEVER THE GFS ENSEMBLE/CANADIAN MODELS
KEEP THE AREA DRY WITH HIGH PRESSURE ACROSS THE AREA. WILL LEAVE THE
FORECAST DRY THURSDAY AND FRIDAY GIVEN THE DRY SOLUTIONS PRESENTED
BY THE ENSEMBLE MODEL.

&&

.MARINE...

MARINE WEATHER CONCERNS WILL BE LIMITED TO A CHANCE OF THUNDERSTORMS
THIS EVENING. WINDS WILL REMAIN LIGHT OVER THE NEXT SEVERAL DAYS
AS HIGH PRESSURE SLOWLY BUILDS FROM THE MIDWEST INTO LOWER
MICHIGAN AND LAKE HURON DURING THE WEEKEND.

&&

.PREV DISCUSSION...ISSUED 1259 PM EDT FRI AUG 1 2008

AVIATION...

ILL DEFINED SURFACE COLD FRONT TO SWING THROUGH SOUTHEAST MICHIGAN
LATE TODAY/EARLY THIS EVENING...TRIGGERING ISOLATED TO SCATTERED
SHOWERS/THUNDERSTORMS. AT THIS TIME...WITH THE LIMITED COVERAGE
EXPECTED...WILL LEAVE THE MENTION OF STORMS OUT OF THE MAJORITY OF
TAFS (INCLUDED AT MBS HOWEVER). OTHERWISE...THE ONLY OTHER AVIATION
CONCERN APPEARS TO BE POSSIBLE FOG LATE TONIGHT. DO THINK THERE
WILL BE ENOUGH OF A GRADIENT AND WEAK LOW LEVEL DRY AIR ADVECTION
TO PREVENT NOTHING MORE THAN THE PREVIOUS MVFR FOG INCLUDED WITH
THE 12Z TAFS. TOMORROW SHOULD SEE DIURNAL SCT CU DEVELOP QUICKLY
DURING THE MORNING HOURS...AND COULD BRIEFLY PRODUCE CEILINGS
AROUND 3000 FEET BEFORE RISING FURTHER AS BOUNDARY LAYER DEPTH
INCREASES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....KURIMSKI
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 1, 2:16 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
316 PM EDT FRI AUG 1 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-021930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
316 PM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM FOR ALL OF
SOUTHEAST MICHIGAN.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS MAY BECOME SEVERE...AND PRODUCE DAMAGING
WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THUNDERSTORMS
WILL TRACK TO THE SOUTHEAST AT 25 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY AS A
FRONTAL BOUNDARY STALLS OVER THE GREAT LAKES. AT THIS TIME THE
BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE TUESDAY AND TUESDAY
NIGHT. THESE STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...DISPATCHERS...PLEASE NOTIFY YOUR
EMERGENCY MANAGERS IMMEDIATELY. SPOTTERS HAVE BEEN ACTIVATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-021930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
316 PM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM FOR ALL NEARSHORE
WATERS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS MAY BECOME SEVERE...AND PRODUCE DAMAGING
WIND GUSTS TO 55 KNOTS AND HAIL UP TO ONE INCH IN DIAMETER.
THUNDERSTORMS WILL TRACK TO THE SOUTHEAST AT 25 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY AS A
FRONTAL BOUNDARY STALLS OVER THE GREAT LAKES. AT THIS TIME THE
BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE TUESDAY AND TUESDAY
NIGHT. THESE STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...DISPATCHERS...PLEASE NOTIFY YOUR
EMERGENCY MANAGERS IMMEDIATELY. SPOTTERS HAVE BEEN ACTIVATED.

KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 1, 2:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
302 PM EDT FRI AUG 1 2008

MIZ054-062-012000-
LAPEER-TUSCOLA-
302 PM EDT FRI AUG 1 2008

...SPECIAL WEATHER STATEMENT...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REESE...MOVING SOUTHEAST AT 24 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  VASSAR BY 320 PM EDT...
  MAYVILLE BY 350 PM EDT...
  6 MILES WEST OF CLIFFORD BY 400 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

RBP /
Special weather statement, Aug 1, 2:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
307 PM EDT FRI AUG 1 2008

MIZ047-048-053-012000-
BAY-MIDLAND-SAGINAW-
307 PM EDT FRI AUG 1 2008

...SPECIAL WEATHER STATEMENT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF MIDLAND...MOVING SOUTHEAST AT 24
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  AUBURN BY 325 PM EDT...
  KAWKAWLIN BY 335 PM EDT...
  BAY CITY BY 345 PM EDT...
  ESSEXVILLE BY 350 PM EDT...
  MUNGER BY 400 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

RBP / HO

The radar

The Detroit radar (KDTX), 73 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscola

When
August 1, 2:45 PM EST
Where
Tuscola County, 1.71 mi NE of Mayville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.350, -83.350

One large tree and numerous branches reported down.

Thunderstorm Wind, Oakland

When
August 1, 7:18 PM EST
Where
Oakland County, 0.51 mi W of Leonard
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.870, -83.140

Six trees were reported blown down along Lakeville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129784, 129785.